LETTER TO EDITOR
|Year : 2023 | Volume
| Issue : 1 | Page : 90-91
Systemic lupus erythematosus in human immunodeficiency virus: An unusual association
Archana Aher, Preeti Namjoshi, Jitendra Bhagat
Department of Medicine, Government Medical College, Nagpur, Maharashtra, India
|Date of Submission||11-Sep-2021|
|Date of Decision||01-May-2022|
|Date of Acceptance||03-Jun-2022|
|Date of Web Publication||06-Jun-2023|
Dr. Jitendra Bhagat
Assistant Professor, Department of Medicine, Government Medical College, Nagpur, Maharashtra - 440 009
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Aher A, Namjoshi P, Bhagat J. Systemic lupus erythematosus in human immunodeficiency virus: An unusual association. Indian J Sex Transm Dis 2023;44:90-1
|How to cite this URL:|
Aher A, Namjoshi P, Bhagat J. Systemic lupus erythematosus in human immunodeficiency virus: An unusual association. Indian J Sex Transm Dis [serial online] 2023 [cited 2023 Sep 30];44:90-1. Available from: https://ijstd.org/text.asp?2023/44/1/90/378148
A 48-year-old female patient with human immunodeficiency virus (HIV) on regular treatment was admitted for abdominal pain, loose stools. She was taking TLE regimen. On examination, the patient had pallor, icterus, and hepatosplenomegaly. There were multiple, white verrucous plaque lesions on labial mucosa [Figure 1]. The patient treated for diarrhea along with a continuation of HAART (Highly Active Antiretroviral Therapy). Her hemoglobin was 3.9 gm% with indirect hyperbilirubinemia, increased LDH and reticulocyte count, and presence of spherocytosis in peripheral smear [Table 1]. Considering these, she was evaluated for hemolytic anemia. On inquiry, the patient gave a history of low-grade fever for 3 months, a history of Raynaud's phenomenon for 3 years. There was no history of hair loss, joint pain, photosensitivity, malar rash, oral ulcerations, seizure, behavioral changes, and bleeding tendencies. Her direct Coomb's test and ANA blot were positive [Table 2] Punch Biopsy study of oral lesion shows oral leukoplakia (stratified squamous epithelium with variable degree of dysplasia). According to the EULAR/ACR 2019 criteria, our patient had a total score of 12; Fever (2), Auto-immune hemolysis (4), Anti-ds-DNA antibody (6). As the patient has a total score of >10, she was diagnosed as a case of ICH (Immunocompromised host) on ART with SLE. Drug-induced lupus was unlikely as most features entertain diagnosis of idiopathic SLE. She was started on tablets omnacortil, cyclosporine, and hydroxychloroquine. Patient responded well to therapy and was discharged in a stable condition [Table 3].
|Figure 1: Oral cavity showing multiple, white verrucous-plaque lesions on labial mucosa|
Click here to view
The coexistence of HIV infection and systemic lupus erythematosus (SLE) is a rare but noteworthy event because it provides an interesting glimpse into the pathogenesis of these two conditions. Both diseases are characterized by multisystem involvement and immune dysfunction. In patients with HIV, autoimmune hemolytic anemia secondary to no obvious triggering etiology has been found and hence the association between autoimmune hemolytic anemia (AIHA) and HIV infection itself has been suggested. About 20%–40% incidence of positive results on direct antiglobulin tests has been reported for patients with AIDS but overt hemolysis is rare. The frequent lack of reticulocytosis, despite bone marrow erythroid hyperplasia, may lead to the underdiagnosis of AIHA in HIV-infected patients. The immunosuppression due to low CD4 count in HIV infection can prevent the emergence of SLE. ART initiation leads to the recovery of CD4+ T-cells with the restoration of protective immunity. Coexistence of HIV with SLE is uncommon. Retroviral infections including HIV have been proposed as etiologies in SLE due to antibodies to retroviral proteins.
The treatment of patients with coexistent SLE and HIV infection is challenging as well-established therapeutic guidelines not available. Associated to Antiretroviral therapy, Hydroxychloroquine (ART, HCQ) seems to be a reasonable and safe approach, with low-dose corticosteroids may be considered with caution. For SLE patients with confirmed HIV infection, anti-HIV therapy should be considered before immunosuppressive treatment with monitoring of CD4 T-cell count. The present case illustrates a female living with HIV on Highly active antiretroviral therapy (HAART) presenting with features of SLE and treated with steroids and immunosuppressant drugs. AIHA as the primary clinical presentation of SLE is extremely rare; a high degree of clinical suspicion is the key to early diagnosis and management.
The authors gratefully thank the patient and her family members for allowing them to report this case.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Carugati M, Franzetti M, Torre A, Giorgi R, Genderini A, Strambio de Castilla F, et al.
Systemic lupus erythematosus and HIV infection: A whimsical relationship. Reports of two cases and review of the literature. Clin Rheumatol 2013;32:1399-405.
Corley PA. AIDS and SLE: A reverse process of the same disease. Med Hypotheses 1992;37:85-91.
Telen MJ, Roberts KB, Bartlett JA. HIV-associated autoimmune hemolytic anemia: Report of a case and review of the literature. J Acquir Immune Defic Syndr (1988) 1990;3:933-7.
Hax V, Moro AL, Piovesan RR, Goldani LZ, Xavier RM, Monticielo OA. Human immunodeficiency virus in a cohort of systemic lupus erythematosus patients. Adv Rheumatol 2018;58:12.
[Table 1], [Table 2], [Table 3]